Q. I am a 67-year-old male. For years now, I’ve had to get up two or three times a night to go to the bathroom. My problem is that I dream that I am urinating (probably when my bladder is full), and the relief feels so good. Over the past few years, I have actually wet the bed a few times during this dream. Once I was staying with relatives, and that was extremely embarrassing. I now use Depends when I go visiting. I have no problem holding my urine when awake. Do you know of any way that I could stop having those dreams?
A. You are not the only one who has had similar dreams, with the consequence of urine release. There may be some medications that could help, but we would be reluctant to recommend any of them for extended use.
One possible approach would be for your doctor to prescribe an old antidepressant, amitriptyline. It has anticholinergic properties that might make you less likely to urinate spontaneously in your sleep. More to the point, however, it reduces dreaming (Sleep, May 1, 2014).
A case study was published many decades ago of a 35-year-old engineer who wet the bed five nights out of seven, on average, and had done so since early childhood (Journal of Neurology, Neurosurgery, and Psychiatry, May 1974). He solved his problem through a combination of psychotherapy, amitriptyline and a bed alarm system.
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
We worry about medications such as amitriptyline, however, as their anticholinergic effects can contribute to problems with memory and cognition. Morning-after drowsiness also can be a problem.
Perhaps an experiment with a bed alarm would be helpful. Depends provides a solution free of side effects when traveling.
Q. You recently wrote about the importance of maintaining adequate levels of magnesium. Some of your readers might benefit from my experience in combating one of the mineral’s frequent side effects. Lab work revealed that my magnesium levels were too low, so my primary-care provider recommended 500 mg of magnesium a day in tablet form. Unfortunately, that caused me severe diarrhea. When I told my doctor about this, she suggested that I split the dosage and take 250 mgs in the morning and 250 mgs in the evening instead of taking one 500 mg tablet a day. Since I started doing that, I tolerate the magnesium well.
A. Many people do not realize that certain medications, particularly diuretics prescribed for high blood pressure, can kick magnesium out of the body. The proton-pump inhibitor drugs (PPIs), such as esomeprazole (Nexium) and lansoprazole (Prevacid), can reduce magnesium absorption, which also may result in low magnesium.
The consequences of too little magnesium may not be immediately recognized. They include weakness, fatigue and muscle cramps. Nausea, lack of appetite, lethargy and depression also are symptoms of low magnesium. We worry most about irregular heart rhythms that could lead to cardiac arrest.
Joe and Teresa Graedon: www.PeoplesPharmacy.com